Nebraska, 2014

Hail and Heavy Rain in Nebraska, July 29, 2014

July 29, 2014 · NWS LBF · 2 events in 1 county or zone

Thunderstorms developed with the heating of the day. One storm intensified to produce quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed with the heating of the day. One storm intensified to produce quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 29, 1:49 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 29, 1:49 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
349 PM CDT TUE JUL 29 2014

.SYNOPSIS...
ISSUED AT 339 PM CDT TUE JUL 29 2014

HIGHLY AMPLIFIED PATTERN CONTINUES ACROSS THE CONUS TODAY. STRONG
RIDGE IS ACROSS THE WEST WHILE A DEEP TROUGH IS ACROSS THE WEST. 500
MB LOW ROTATING ACROSS UTAH WITH A DECENT PLUM OF MOISTURE TO WORK
WITH...AS SEEN ON WATER VAPOR. NW FLOW HAS BROUGHT MOISTURE ACROSS
THE AREA WITH PARTLY CLOUDY SKIES TODAY. STILL INFLUENCED BY COOL
CANADIAN SFC HIGH ACROSS THE PLAINS...WITH TEMPS AROUND 80 AT 3 PM
CDT.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 339 PM CDT TUE JUL 29 2014

EYES ON THE SHORT WAVE RIDING ACROSS THE CENTRAL ROCKIES. MORNING
LBF SOUNDING HAD PWATS OF 1.11 /115 PERCENT OF NORMAL/ AND EXPECT
THIS TO INCREASE TO NEARLY AN INCH AN HALF ACROSS SW NEB OVERNIGHT.
THE SHORT WAVE WILL MOVE ACROSS THE ROCKIES THEN BEGIN TO SLIDE TO
THE SE. MUCH OF N CENTRAL IS EXPECTED TO GET MISSED...HOWEVER SW
NEBRASKA AND PARTS OF NW NEB SHOULD SEE SOME INFLUENCE FROM THE
WAVE. MOISTURE IS GOOD HOWEVER LIFT IS MARGINAL. THERE ARE NEGATIVE
LI/S...AND POSITIVE CAPE VALUES LESS THAN 1000J/KG...BUT THESE
VALUES ARE NOT IMPRESSIVE...ESPECIALLY FOR AUGUST SO SEVERE WEATHER
NOT EXPECTED. THE BIGGEST CONCERN IS THE SLOWER STORM MOTION AND THE
BRIEF HEAVY RAIN POSSIBILITY. THIS MORNING LOCALLY A HALF INCH FELL
WITH SOME OF THE MORNING SHOWERS. THE HEAVIEST PRECIP IS EXPECTED
ALONG THE FRONT RANGE TO THE SW...BUT WILL CONTINUE TO MONITOR HOW
FAR TO THE EAST THE STRONGER STORMS WILL MAKE IT. THE CLOUDS ACROSS
THE AREA WILL KEEP LOWS NOT TO FAR FROM NORMAL...IN THE MID TO UPPER
50S. LINGER ACTIVITY CONTINUES FOR TOMORROW ACROSS SW NEB. COOLEST
CONDITIONS ACROSS SW WHERE SUN WILL BE LAST TO SHINE...WITH HIGHS
STRUGGLING TO REACH 80. LOWER 80S AND MAYBE MID 80S ACROSS THE
NORTH...HOWEVER STILL SEEING THE INFLUENCE OF THE SFC HIGH
PRESSURE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 339 PM CDT TUE JUL 29 2014

THE LONG TERM PERIOD WILL BE CHARACTERIZED BY NEAR SEASONAL
TEMPERATURES AND MAINLY DRY CONDITIONS.

THE CENTER OF THE UPPER LEVEL HIGH PRESSURE RIDGE WHICH HAS BEEN
SUPPRESSED SOUTH INTO FAR NORTHWEST MEXICO...WILL BEGIN TO
STRENGTHEN AND EXPAND NORTH AND EAST AGAIN. HEIGHTS WILL GRADUALLY
RISE ACROSS NEBRASKA AS A RESULT...WITH TEMPERATURES RETURNING TO
NEAR SEASONAL NORMALS. HIGHS WILL GENERALLY RANGE IN THE UPPER
80S...WITH LOWS IN UPPER 50S TO MID 60S.

UNFORTUNATELY THERE IS NO REAL SIGNAL FOR MUCH IN THE WAY OF NEEDED
PRECIPITATION. SOME ISOLATED CONVECTION CANNOT BE COMPLETELY RULED
HOWEVER...AS SUBTLE WAVES WILL BE ROTATING AROUND THE NORTHERN
PERIPHERY OF THE UPPER LEVEL HIGH PRESSURE SYSTEM. AT THIS TIME HAVE
OPTED TO KEEP CONDITIONS MAINLY DRY...AS THESE WAVES ARE HARD TO
IDENTIFY THIS FAR OUT. IT IS POSSIBLE THAT BY THE MIDDLE OF NEXT
WEEK...A STRONGER UPPER TROUGH MOVING ACROSS THE NORTHERN PLAINS
COULD BRING AN INCREASE IN THUNDERSTORM CHANCES. WILL CONTINUE TO
MONITOR THIS POSSIBILITY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1221 PM CDT TUE JUL 29 2014

VFR CONDITIONS ARE EXPECTED ACROSS WESTERN NEBRASKA FOR THE FORECAST
PERIOD. THERE ARE A COUPLE CONCERNS HOWEVER. RAIN SHOWERS
MOVING THROUGH SOUTH DAKOTA MAY AFFECT PORTIONS OF NORTHERN NEBRASKA
THIS AFTERNOON. THE BULK OF THE ACTIVITY SHOULD STAY WEST OF KVTN...BUT
CANNOT RULE OUT BRIEF LIGHT RAIN THROUGH 30/00Z. FARTHER SOUTH...A
MORE DEFINED AREA OF PRECIPITATION IS EXPECTED TONIGHT INTO
WEDNESDAY MORNING. MOST OF THE RAIN SHOULD STAY SOUTH AND WEST OF
KLBF...BUT THE CHANCE IS THERE PRIMARILY FROM 06/08Z THROUGH 06/12Z.

&&

.HYDROLOGY...
ISSUED AT 339 PM CDT TUE JUL 29 2014

OVER THE PAST DAY THERE HAVE BEEN INCREASED RELEASES FROM LAKE
MCCONAUGHY OF AROUND 400 CFS. THIS WILL CAUSE A RISE IN THE NORTH
PLATTE RIVER DOWN STREAM FROM LAKE MAC...HOWEVER THE RIVER WILL
REMAIN WELL IN ITS BANK. A RVS IS ISSUED FOR AN ELEVATED NORTH
PLATTE RIVER LEVEL AT NORTH PLATTE...HOWEVER NO FLOODING CONCERNS AT
THIS TIME.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...TAYLOR
AVIATION...DS/MASEK
HYDROLOGY...MASEK
Hazardous weather outlook, Jul 29, 1:47 PM MST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
347 PM CDT TUE JUL 29 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-302100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
347 PM CDT TUE JUL 29 2014 /247 PM MDT TUE JUL 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

STORMS ARE EXPECTED TO MOVE ACROSS THE NEBRASKA PANHANDLE AND
INTO SOUTHWEST NEBRASKA THIS EVENING AND OVERNIGHT. STORMS THAT
DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS HOWEVER LOCALLY
BRIEF HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS ARE POSSIBLE WEDNESDAY
MORNING ACROSS SOUTHWEST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Special weather statement, Jul 29, 3:10 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
510 PM CDT TUE JUL 29 2014

NEZ022-292315-
GARDEN NE-
410 PM MDT TUE JUL 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARDEN COUNTY UNTIL 515
PM MDT...

AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRESCENT LAKE NWR...OR 23 MILES NORTH OF
OSHKOSH...MOVING SOUTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES AND
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RICHARDSON LAKE...
  DOGTOWN FLATS...
  SUGAR LOAF HILL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

COLE

The radar

The North Platte radar (KLNX), 169 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Garden

When
July 29, 3:55 PM MST to 4:15 PM MST
Where
Garden County, 6.8 mi ESE of Lisco
Reported by
Public
Coordinates
41.460, -102.500

Hail, Garden

When
July 29, 4:15 PM MST
Where
Garden County, 6.8 mi ESE of Lisco
Measured
1 in hail
Reported by
Public
Coordinates
41.460, -102.500

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530525, 530524.